Florida, 2011

Lightning Strike in Florida, January 21, 2011

January 21, 2011 · NWS TBW · 1 event in 1 county or zone

Thunderstorms moved through the area ahead of a cold front and lightning struck a tree.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Thunderstorms moved through the area ahead of a cold front and lightning struck a tree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jan 20, 9:20 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Jan 20, 9:20 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
920 PM EST THU JAN 20 2011

.DISCUSSION...
SURFACE LOW PRESSURE OVER THE OHIO VALLEY WILL CONTINUE TO TRACK
TOWARD THE ATLANTIC...WITH THE ASSOCIATED COLD FRONT PASSING THROUGH
THE AREA ON FRIDAY. SHOWERS AND THUNDERSTORMS HAVE ALREADY
INITIATED ALONG A PRE FRONTAL BOUNDARY ALONG THE NATURE COAST AND
IN THE ADJACENT WATERS. HAVE UPDATED THE FORECAST TO ADD A
MENTION OF THUNDER FOR THE NORTHERN COUNTIES. EXPECT THE MAJORITY
OF THE RAIN TO FALL AFTER MIDNIGHT OR SO BUT DECENT RAIN CHANCES
WILL CONTINUE THROUGH FRIDAY. NO OTHER UPDATES ARE PLANNED FOR
TONIGHT.

&&

.AVIATION...
SOME PRE-FRONTAL MVFR TO IFR SHOWERS AND LATER THUNDERSTORMS WILL BE
MOVING INTO THE NORTHERN TAF SITES AFTER 06Z...WITH SOME PATCHY MVFR
FOG AND IFR TO POSSIBLY LIFR CEILINGS ACCOMPANYING IT. THIS SHOULD
SHIFT SOUTH THROUGH 14-16Z. SOUTHERN TERMINALS SHOULD HAVE PATCHY
MVFR TO IFR FOG/LOW CLOUDS DEVELOP MAINLY 09-13Z. MVFR TO IFR
SHOWERS AND THUNDERSTORMS SHOULD THEN IMPACT THE SOUTHERN TERMINALS
AFTER 17Z.

&&

.MARINE...
A COLD FRONT WILL MOVE THROUGH THE WATERS ON FRIDAY...WITH SHOWERS
AND THUNDERSTORMS EXPECTED THROUGHOUT THE DAY. GUSTY WINDS WITH
FREQUENT LIGHTNING CAN BE EXPECTED WITH SOME OF THE STRONGER
STORMS. SOUTH WINDS WILL TURN MORE NORTHERLY AND INCREASE IN
SPEED AS THE FRONT MOVES THROUGH. WAVE HEIGHTS WILL INCREASE TO 6
FEET IN SOME OFFSHORE SPOTS BY FRIDAY NIGHT.

&&

.FIRE WEATHER...
NO CONCERNS THROUGH FRIDAY. A FEW HOURS OF CRITICAL VALUES ARE
POSSIBLE SATURDAY AFTERNOON IN NORTHERN AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  61  67  49  61 /  60  70  30  10
FMY  62  76  57  70 /  40  70  40  10
GIF  59  70  48  63 /  60  70  30  10
SRQ  63  67  52  61 /  50  70  30  10
BKV  57  64  39  59 /  70  60  20  10
SPG  61  66  52  60 /  60  70  30  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

DISCUSSION/MARINE/FIRE WEATHER...05/CARLISLE
AVIATION...24/COLSON
Hazardous weather outlook, Jan 20, 5:40 AM EST, 18 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
540 AM EST THU JAN 20 2011

FLZ039-042-043-048>052-055>057-060>062-065-201700-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
540 AM EST THU JAN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

...DENSE FOG IMPACT...
AREAS OF FOG...SOME LOCALLY DENSE REDUCING VISIBILITIES TO LESS
THAN ONE HALF OF A MILE...WILL CONTINUE ACROSS THE REGION EARLY
THIS MORNING. THOSE TRAVELING IN AREAS OF FOG SHOULD DRIVE WITH
CAUTION. USE LOW BEAM HEADLIGHTS...REDUCE YOUR SPEED...AND LEAVE
PLENTY OF DISTANCE BETWEEN YOU AND OTHER VEHICLES.

OVER THE COASTAL WATERS...AREAS OF SEA FOG WILL CONTINUE TODAY AND
COULD REDUCE VISIBILITIES TO LESS THAN ONE NAUTICAL MILE AT TIMES.
INEXPERIENCED MARINERS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

...THUNDERSTORM IMPACT...
LATE TONIGHT A FEW THUNDERSTORMS MAY DEVELOP AHEAD OF A COLD FRONT.
STORMS THAT DO FORM COULD CONTAIN GUSTY WINDS...OCCASIONAL
LIGHTNING AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
A COLD FRONT WILL MOVE THROUGH THE REGION FRIDAY PRECEDED AND
ACCOMPANIED BY SHOWERS AND A FEW THUNDERSTORMS. ANY THUNDERSTORMS
THAT DO FORM COULD CONTAIN GUSTY WINDS...OCCASIONAL LIGHTNING AND
LOCALLY HEAVY RAINFALL.

...EXCESSIVE COLD IMPACT...
MORE FREEZING TEMPERATURES WILL BE POSSIBLE ACROSS LEVY COUNTY
FRIDAY NIGHT AND ACROSS THE ENTIRE NATURE COAST SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

BARRON

The radar

The Tampa radar (KTBW), 94 km away, was scanning. The volume nearest the first event began at 05:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Hernando

When
January 21, 12:30 AM EST
Where
Hernando County, Brooksville
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
28.550, -82.390

Lightning struck a tree and blew pieces of the tree in all directions. No other trees or structures in the vicinity were affected.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281047.